Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Goodland, KS

April 29, 2001Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2001, 4:38 PM CDT for Wichita County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 29, 2001, 4:38 PM CDT (21:38 UTC)
Expired
Apr 29, 2001, 5:45 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:46 PM CDTHail 1.5Selkirk, KS
Apr 29, 4:48 PM CDTHail 1Selkirk, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292140
SVRGLD
KSC203-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM CDT SUN APR 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF SELKIRK...OR ABOUT 10 MILES
  SOUTHWEST OF LEOTI...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOTI AT 500 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 
MPH OR MORE CAN BE EXPECTED WITH THIS STORM. 

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3846 10157 3827 10147 3865 10110 3870 10135

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:03 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 29, 3:03 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT SUN APR 29 2001

FORECAST CONCERNS THIS FORECAST PACKAGE INCLUDE PRECIP CHANCES
FOR TONIGHT AND TEMPS FOR MONDAY AND BEYOND.

18Z SURFACE MAP ANALYSIS SHOWED A NORTH TO SOUTH SURFACE TROUGH OVER
EASTERN COLORADO. A RIDGE OF HIGH PRESSURE WAS OVER WESTERN
COLORADO. A HIGH PRESSURE RIDGE CENTERED OVER MISSOURI EXTENDED
WESTWARD INTO KANSAS AND OKLAHOMA. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED A STRONG S/W MOVING INTO CENTRAL COLORADO AT THIS
TIME AND WILL MOVE EAST ACROSS THE CENTRAL HIGH PLAINS TONIGHT.

ALL MODELS IN GOOD AGREEMENT THIS AFTERNOON WITH SURFACE RIDGE
POSITION AND STRENGTH AS WELL AS WITH DEVELOPING TROUGH OFF THE WEST
COAST OF THE U.S. WILL GO WITH A BLEND OF AVN AND ETA SINCE AVN IS
DOING BEST WITH PRECIPITATION PLACEMENT WHILE ETA IS DOING BETTER
WITH TEMPS.

LATEST KGLD 88D RADAR RETURNS SHOWED WIDELY SCATTERED CONVECTION
FORMING ACROSS THE SOUTHERN PART OF THE CWFA. EXPECT MORE
THUNDERSTORMS TO FORM ACROSS THE CWFA OVER THE REST OF THE
AFTERNOON AND INTO MUCH OF TONIGHT. AS UPPER LEVEL S/W AND SURFACE
TROUGH MOVE THROUGH CENTRAL HIGH PLAINS THROUGH THE EVENING EXPECT
MORE THUNDERSTORMS TO DEVELOP. WITH VERY DRY AIR AND LOW DEWPOINTS
BEHIND TROUGH EXPECT A FEW STORMS COULD BECOME SEVERE WITH
DOWNBURST WINDS A THREAT. STRONG SUBSIDENCE BEHIND TROUGH WILL
RESULT IN MOSTLY CLEAR SKIES ACROSS CWFA WEST TO EAST. WILL GO CLOSE
TO GUIDANCE TEMPS OVERNIGHT GENERALLY IN THE 45 TO 50 DEGREE RANGE
MOST AREAS.

FOR MONDAY STRONG HIGH PRESSURE RIDGE AND SUBSIDENCE WILL MOVE ACROSS
THE AREA RESULTING IN SUNNY SKIES. TEMPERATURES WILL BE ONLY A FEW
DEGREES COOLER BUT STILL RISE TO 75 TO 80 DEGREE RANGE MOST AREAS.
WINDS WILL DIMINISH TO LIGHT.

FOR MONDAY NIGHT CENTER OF RIDGE MOVES RIGHT OVER NORTHWEST KANSAS.
WITH CLEAR SKIES AND LIGHT WINDS GOOD RADIATIONAL COOLING SHOULD
TAKE PLACE. EXPECT TEMPS TO FALL INTO THE 40S AT MOST LOCATIONS.

FOR TUESDAY SUNNY SKIES SHOULD CONTINUE AS DRY AND STABLE RIDGE
MOVES TO THE EAST. EXPECT WINDS TO INCREASE FROM THE SOUTHEAST TO
SOUTH DURING THE DAY. 850 MB AND 700 MB TEMPS RISE SIGNIFICANTLY ON
TUESDAY SO WILL GO WITH ABOVE NORMAL HIGH TEMPS  INTO THE 80 TO 85
RANGE BUT COULD GO A DEGREE OR TWO HIGHER OUT EAST. ALSO ANTICIPATE
INCREASE IN MID AND HIGH LEVEL CLOUDS DURING THE DAY AHEAD OF NEXT
SYSTEM.

FOR TUESDAY NIGHT SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDINESS
MOVES IN AHEAD OF APPROACHING COLD FRONT FROM THE NORTHWEST. WAA
AND INCREASE IN LOW LEVEL MOISTURE WILL ALSO OCCUR. WILL MAINTAIN
MILD TEMPS GENERALLY IN THE 45 TO 50 DEGREE RANGE.

AS FOR THE EXTENDED FORECAST WILL MAKE NO CHANGES EXCEPT FOR
MAINTAINING A CHANCE OF THUNDERSTORMS FOR SUNDAY. COLD FRONT STALLS
OUT ACROSS AREA BY WEDNESDAY AND MAINTAINS A FOCUS FOR
THUNDERSTORMS THROUGH THE UPCOMING WEEKEND.

.GLD...NONE.

LAcMMERS

In the hours before

Special weather statement, Apr 29, 12:00 PM CDT, 4 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SUN APR 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT...

A STRONG UPPER AIR DISTURBANCE WILL PASS FROM WEST TO EAST ACROSS
THE TRI-STATE AREA FROM LATE THIS AFTERNOON THROUGH TONIGHT. THIS
WILL BE ACCOMPANIED BY A WEAK COLD FRONT WHICH WILL PASS FROM
NORTHWEST TO SOUTHEAST ACROSS THE REGION DURING THE NIGHT HOURS. THE
COMBINATION OF THE TWO SYSTEMS AND SUFFICIENT MOISTURE IN THE
AREA WILL RESULT IN GOOD CONDITIONS FOR THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL BEGIN TO DEVELOP LATE
THIS AFTERNOON IN FAR EAST COLORADO AND INCREASE IN INTENSITY AND
COVERAGE IN EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS
EVENING AND TONIGHT. THEY WILL END BY LATE TONIGHT AS THE COLD
FRONT SWEEPS SOUTHEAST ACROSS THE AREA BRINGING DRIER AND COOLER AIR
WITH IT.

THERE IS A CHANCE THAT ANY THUNDERSTORM THAT DEVELOPS MAY BECOME
SEVERE IN NATURE WITH THE GREATEST THREAT BEING LARGE HAIL AND
DAMAGING SURFACE WINDS WITH GUSTS UP TO 60 MPH POSSIBLE. AS NOTED
STRONG THUNDERSTORMS MAY OCCUR ANYWHERE IN THE AREA...BUT THEY ARE
EXPECTED TO BE MORE NUMEROUS EAST OF A LINE FROM NEAR CULBERTSON
NEBRASKA TO COLBY TO LEOTI KANSAS DURING THE EVENING AND EARLY NIGHT
HOURS.

THE PUBLIC IS ENCOURAGED TO TUNE IN TO NOAA WEATHER RADIO OR YOUR
FAVORITE RADIO OR TELEVISION STATION OR OTHER WEATHER NEWS SOURCE
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

RJC
Local storm report, Apr 29, 3:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN APR 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
S
0226 PM    12 S TRIBUNE              KS   1 INCH HAIL
04/29/01   GREELEY                        REPORTED BY PUBLIC.
Local storm report, Apr 29, 4:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SUN APR 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    15 SW LEOTI               KS   .75 INCH HAIL
04/29/01   WICHITA                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.